News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Palpitations?


 kinko - Sun Aug 01, 2004 7:58 am

Recently,I began occasionally feeling "one strong heart beat"I began feeling these fluttering sensations in my chest which I think are probably palpitations back in April. I went to the doctors and they said there was nothing wrong with my heart, and also that I had asthma. Then for a while, they went away until last week when they came back, along with a few other symptoms including tingling throughout my body. I went to the hospital and they did a blood test and told me my potassium levels were low. Is my low potassium causing my palpitations? They happen when I lay down to sleep, or when I am sitting, when I relieve my bowels, lift something heavy, and once it happend during exercise. What could by causing that one occasional"strong heart beat"? Why is this happening to me now, when I haven't changed my diet since I was born? The only lifestyle change I made was last month(after I had the palpitations in April) when I began running a mile every day. However, I stopped doing that since last week. I also feel that whenever I stand up after sitting, my heart is pounding,and I feel short of breath but soon it goes away. My diet is balanced, and I eat a lot of vegetables. Why am I suddenly having these this year, and what can I do if I feel the fluttering sensations? I understand that these are not really harmful, but I really would like it if these stopped. My ECG in April was perfectly fine, I do not take in any caffein, my fat/sugar intake is also very low. Please reply to me ASAP.
 Dr. Yasser Mokhtar - Sun Aug 01, 2004 7:26 pm

User avatar Dear Kinko,

Low potassium can cause palpitations.

The strong heart beats that you have been feeling are part of the palpitations.

i think that you are feeling your heart beats more because you are just paying more attention to them.

Having palpitations is a common frequent complaint among healthy young adults. To make sure that there is nothing going on, usually, some blood tests are done including a thyroid function test and also an echocardiogram is sometimes done to exclude mitral valve prolapse, a common condition that causes palpitations.

In your case, sometimes, albuterol can cause low potassium and can cause palipitations independent of the low potassium effect.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here